Parent Resources: Latest Drug Trends
Kids are leaning toward more dangerous ways of achieving highs. There are new trends for drug abuse that are coming in, and parents need to know about them.
One trend to focus on involves teens vaping marijuana, also known as ‘dabbing’. In the Chicago Sun-Times defines this as when e-cigarettes are being used to “ingest marijuana concentrates.”
“[E-cigs] are very easy to hide. They’re odorless, and they’re marketed very aggressively for kids, whether they have flavorings or high concentrations of nicotine or marijuana,” said Dr. Ruben Baler, a health scientist from the National Institute on Drug Abuse.
So kids can easily hide these e-cigarettes in their bags, purses or drawers along with the marijuana. Baler says that vaping tools should be less easy for teens to get and that tighter regulations are needed.
Health Day News reported on the abuse of the herbal substance called kratom. It is used as a way to deal with the withdrawal symptoms of opioids. There is a dangerous perception that kratom is safe because the substance comes from a plant. This is not the case.
Kids can still a “euphoric high” from kratom. Taking too much of kratom can lead to medical problems: agitation, seizures, rapid heart rate, rapid blood pressure and kidney failure. Kratom can even induce a coma.
Henry Spiller, director of the Central Ohio Poison Center at Nationwide Children’s Hospital in Columbus, said it is not regulated.
Death is more likely to happen when kratom is taken with another substance like “antihistamines, alcohol, benzodiazepines (such as Valium or Xanax), caffeine, fentanyl or cocaine.”
There is an increasing trend of people overdosing on fentanyl that is mixed with crack and powder cocaine.
Parents need to keep an eye out for the overdose signs such as “lethargy, pinpoint pupils and dangerous slowing of their respiration.” If you suspect your child of using crack or powdered cocaine, it could be laced with fentanyl.
And the overdose is more lethal than even heroin, as Dr. Utsha Khatri, an emergency medical resident at the University of Pennsylvania’s hospital, had said to the Health Day News.
Khatri said the time to save the life of a victim of fentanyl-laced cocaine is shortened from hours to minutes. Emily Feinstein, executive vice president of the Center on Addiction in New York City, said fentanyl is 50 to 100 times more potent than heroin, it is cheap and gives off a strong high.
Feinstein also mentions that fentanyl has been found to be mixed with heroin, cocaine, methamphetamine, ketamine and counterfeit prescription pills.
But fentanyl is not the only drug that is more lethal than heroin. Gray Death is an emerging drug that takes the appearance of concrete mix. It can be hard or powdery.
The mixture is comprised of heroin, fentanyl, carfentanil (a drug used to tranquilize large animals) and U-47700 (a synthetic opioid). It can also have heroin or cocaine mixed in.
Deneen Kilcrease, manager of the chemistry section at the Georgia Bureau of Investigation, said to U.S. News and World Report that gray death has such strong drugs inside that just walking into a room where the drug has been used can be lethal.
Gray Death can be used in many ways; it can be injected, swallowed, smoked or snorted.
What is even more dangerous for kids who use this drug is that, according to Kilcrease, “[g]ray death ingredients and their concentrations are unknown to users, making it particularly lethal.”
What to Do
It should be noted that parents or guardians of kids using fentanyl-laced drugs ought to have a supply of naloxone around in the event of an overdose. A former drug user, Richie Webber, had to have two doses of it to revive from an overdose of fentanyl-laced heroin. According to the NIDA, naloxone can be bought in many pharmacies and sometimes without a prescription.
Parents should also not let children suspected of using drugs go to places alone. The child could suffer from an overdose alone if not careful.
Discourage your children from using e-cigarettes. Vaping helps the user intake more concentrations of THC (60 to 90 percent) compared to traditional marijuana smoking (3 to 5 percent). Another drug that can be vaped in high concentrations is nicotine. Even if they are not vaping marijuana or nicotine, the chemicals they are vaping are harmful to their lungs and could lead to lung a collapse.
Check your child’s internet browsing. John Stogner, an associate professor of criminal justice and criminology at the University of North Carolina at Charlotte, said that teenagers with access to the internet are able to look up the way to make dabs. There are other potentially dangerous techniques of taking drugs that children can look up on the internet that can lead them to harmful situations such as addiction.
Jacobson, A. (2019, March 5). Teens and vaping marijuana: Understanding the dangers of ‘dabbing.’ Chicago Sun-Times. https://chicago.suntimes.com
Thompson, D. (2019, February 21). Kratom-related poisonings are soaring, study finds. Health Day News. https://consumer.healthday.com
Thompson, D. (2018, October 31). Fentanyl-laced crack cocaine a deadly new threat. Health Day News. https://consumer.healthday.com
Welsh-Huggins, A. and Shafner, R. (2017, May 4). Gray Death causes worry. U.S. News and World Report. https://www.usnews.com/